Florida, 2003

Damaging Wind in Florida, May 19, 2003

May 19, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 19, 1:45 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 1:45 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON MAY 19 2003

CURRENT...OLD QUASI-STATIONARY FRONT EXTENDS FROM NR KSSI TO KAMG.
LARGE OUTFLOW BOUNDARY APPEARS TO BE MOVING INTO THE SUWANNEE VALLEY
AREA FROM THE W. IN ADDITION...SEABREEZES HAVE DEVELOPED ALONG BOTH
THE ATLC AND GULF COASTS. TSTMS ARE ALREADY FIRING...MAINLY NR THE
SAINT JOHNS RIVER S OF KJAX. ALOFT...WEAKENING UPPER LOW HAS SUNK S
INTO THE N GOMEX (AS PROGGED) AS LONGWAVE RIDGE EXTENDS FROM THE SE
U.S. INTO THE GREAT LAKES STATES.

PUBLIC...SHOULD SEE SLIGHTLY COOLER WX OVER SE GA AND EXTREME NE FL
AS BACKDOOR FRONT PUSHES INTO THE AREA. UPPER LOW WILL CONTINUE TO
WEAKEN WITH THIN HIGH PRES RIDGE OVER THE AREA. MODELS CONTINUE TO
DEVELOP SFC LOW OVER AL BY WED. LOOKING AT 500MB PATTERN...PREFER TO
BLEND ETA AND GFS GUIDANCE WITH A LITTLE LEAN TOWARD THE ETA. THE
ETA IS WEAKER AND SLOWER WITH THIS LOW. AS A RESULT...WILL BACK OFF
ON 80% POPS ASSOCIATED WITH THIS LOW. ALSO ADJUSTED TIMING A
BIT...ESP IN THE NEAR TERM. AS A RESULT OF BRIEF BUILDING OF UPPER
RIDGE...WILL SEE A DECREASE IN POPS ON TUE. WILL DISCOUNT HI POPS ON
WED FROM AVN OVER GA DUE TO THE SLOWER LOW TIMING.

EXTENDED...HAVE TWEAKED POPS DOWN IN MUCH OF THE EXTENDED. ASSUMING
FRONT EVENTUALLY PUSHING THRU THE AREA THU...POST-FRONTAL
ENVIRONMENT SHOULD ONLY ALLOW ISOLATED ACTIVITY...ESP OVER GA.

MARINE...NE SWELL WILL BE MAIN CONCERN IN THE NEAR TERM. WILL LIKELY
HAVE MARGINAL SCA CRITERIA SEAS IN GA WATERS...WITH SCEC FOR FL.

FIRE WX...NO HEADLINES.

PRELIMINARY POINT TEMPS/POPS...
AMG 66 81 67 83 / 40 30 20 60
SSI 70 78 68 80 / 30 30 20 40
JAX 70 82 68 84 / 40 30 20 40
SGJ 73 80 71 81 / 40 40 20 40
GNV 69 87 66 85 / 50 40 30 60
OCF 69 89 67 87 / 50 50 40 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

CARROLL/HESS
Hazardous weather outlook, May 19, 11:40 AM EST, 4 hours 42 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG STORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT THE BEACHES...

SEA BREEZE FRONTS WILL CONTINUE TO MOVE INLAND THROUGH THE AFTERNOON
HOURS. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BECOME QUITE STRONG THIS AFTERNOON...
ESPECIALLY JUST EAST OF THE I-75 CORRIDOR IN FLORIDA LATE THIS
AFTERNOON AND THIS EVENING. THE BIGGEST CONCERN FROM THESE STORMS
WILL BE FREQUENT LIGHTNING...WIND GUSTS OVER 40 MPH...AND SMALL
HAIL. A FEW SEVERE STORMS WILL BE POSSIBLE...BUT ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY
INCREASING THE CHANCES OF THUNDERSTORMS BOTH DAYS.

OTHERWISE...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WEATHER CONDITIONS
DETERIORATE OR A WARNING IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, May 19, 3:37 PM EST, 45 minutes before
FLZ022-192130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 530 PM...

STRONG THUNDERSTORMS WILL COLLIDE OVER COLUMBIA COUNTY PRODUCING VERY
HEAVY RAIN WHICH MAY CAUSE FLOODING IN LOW AREAS.  MOVEMENT IS TO THE
NORTH AT 10 MPH.  AREAS AFFECTED WILL INCLUDE THE LAKE CITY AREA.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZIBURA
Special weather statement, May 19, 3:47 PM EST, 35 minutes before
FLZ036-192130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN MARION COUNTY THROUGH
530 PM...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES EAST OF ARCHER...OR
ABOUT 10 MILES NORTH OF WILLISTON...MOVING NORTHWEST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ARCHER
AND NEWBERRY THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS OF 45 TO 55 MPH CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

CARROLL
Special weather statement, May 19, 3:47 PM EST, 35 minutes before
FLZ036-192130-

SIGNIFICANT WEATHER ALERT...CORRECTED COUNTY NAME
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALACHUA COUNTY THROUGH
530 PM...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES EAST OF ARCHER...OR
ABOUT 10 MILES NORTH OF WILLISTON...MOVING NORTHWEST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ARCHER
AND NEWBERRY THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS OF 45 TO 55 MPH CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

CARROLL
Special weather statement, May 19, 3:55 PM EST, 27 minutes before
FLZ035-192130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST COUNTY THROUGH
530 PM...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GILCHRIST COUNTY ABOUT 8 MILES
NORTHEAST OF TRENTON...DRIFTING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 530 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DUE TO THE SLOW MOVEMENT OF THE STORM...1 TO 2 INCHES
OF ADDITIONAL RAIN ARE LIKELY...CAUSING MINOR FLOODING OF LOW AREAS.

CARROLL
Special weather statement, May 19, 3:55 PM EST, 27 minutes before
FLZ035-192130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST COUNTY THROUGH
530 PM...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GILCHRIST COUNTY ABOUT 8 MILES
NORTHEAST OF TRENTON...DRIFTING NORTHEAST AT 5 MPH. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DUE TO THE SLOW MOVEMENT OF THE STORM...1 TO 2 INCHES
OF ADDITIONAL RAIN ARE LIKELY...CAUSING MINOR FLOODING OF LOW AREAS.

CARROLL
Special weather statement, May 19, 4:04 PM EST, 18 minutes before
GAZ150-163-164-192145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT MON MAY 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLTON...CLINCH AND WARE
COUNTIES THROUGH 545 PM...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WARE COUNTY...OR ABOUT
8 MILES NORTHWEST OF STEVEN FOSTER STATE PARK...MOVING NORTHEAST AT
15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND RACE POND AND OKEFENOKEE THROUGH 545 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
May 19, 4:22 PM EST
Where
Alachua County, Gainesville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.650, -82.317

Two trees down on a homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354949.